Tinnitus And Aspirin Use

Posted on : 16-02-2015 | By : | In : Natural Treatment For Tinnitus

0

 

Typical baby boomer that I am, I take 2 baby Aspirin (or generic equivalent) tablets a day (160 mg) as an anti-clotting, preventive measure against heart attack. My doctor advised Aspirin use when I turned 40 due to my family history of heart disease and I’ve made it a daily ritual ever since. I’m now 61.
My paternal great grandfather died from heart disease, though my it skipped my paternal grandparents. My mother had her first heart attack at age 54 and suffered two more before having bypass surgery at age 76 (she lived to 84). There was no heart disease on my dad’s side of the family until My dad’s brother died from his second heart attack at age 56. Not much there really, but enough for my doctor to advise a precautionary daily Aspirin .
So, what has this got to do with tinnitus?
Well, it’s been known for years that non-steroidal anti-inflammatory drugs like Aspirin (and other medication containing acetylsalicylic acid) can contribute to the development of tinnitus – or make it worse. My tinnitus developed a decade after I started daily Aspirin use, but I was unaware of the link between the disease and the drug until quite recently.
I’ve done quite a bit of research on this issue and have decided to stick with the Aspirin therapy. I’ve learned that low-dose Aspirin use is unlikely to cause or aggravate tinnitus, UNLESS the individual is very sensitive to it. My physician says my tinnitus could have been caused by exposure to loud music – I’ve played the piano for years (badly) and in a small room the impact on the ears is considerable. It is a percussion instrument after all. I also enjoyed loud discos in my youth, especially bass-heavy Motown. That said, a definitive cause remains elusive. My dad had tinnitus for years without any apparent risk factors being present. He also smoked – I never have.
Even if there is a small risk to my hearing attached to taking Aspirin, I do not want to lose its other benefits – numerous studies have linked it with preventing various cancers and there’s considerable evidence that inflammation is the root of much disease.
Now, continuing to take Aspirin is my choice. I’d urge anyone else with tinnitus who also takes Aspirin to talk to their doctor first before discontinuing its use – especially if they have been prescribed Aspirin after having had a heart attack. Do NOT change medication until you have consulted your physician. If your doctor does advise a change there are other blood-thinners out there such as Warfarin.
Couple of important footnotes: If you take Aspirin, make sure it is coated (slow release). Regular Aspirin can cause intestinal bleeding and acid reflux. I know – I had acid reflux in the days when I slugged Aspirin “neat”. It’s been coated ever since!
Also, you don’t need to take a lot of daily Aspirin as an anti clotting med – most doctors say one daily baby Aspirin (81 mg) is sufficient.
Hope this has been of some help.

Disclosure: The owner of this site is an affiliate of the products and or services recommended.